Georgia, 2023

Damaging Winds in Georgia, August 6, 2023

August 6, 2023 · NWS JAX · 2 events in 2 counties and zones

A fading MCS system moved southward across SE GA in the early evening where the system encountered high low-level instability. Strong wind gusts produced some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A fading MCS system moved southward across SE GA in the early evening where the system encountered high low-level instability. Strong wind gusts produced some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 6, 3:22 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 6, 3:22 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
422 PM EDT Sun Aug 6 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 417 PM EDT Sun Aug 6 2023

Some slightly drier air has mixed in aloft over a section of the
region from the dissipating front over southeast GA, and combined
with some subsidence a stacked high pressure ridge, this will keep
convective activity generally isolated to widely scattered today.
The main areas of concern with be along the I-95 corridor
approaching the nearly pinned sea breeze, and southern counties
where more moisture in available. A few strong storms can't be
ruled out, though the environment is not particularly impressive
through this evening. A heat advisory remains in effect for most
with heat indices peaking around 105-110 this afternoon and
evening.

Around and after sunset tonight, convective activity over central
GA and AL will approach north and western areas which will bring
an additional chance for showers and t'storms to a portion of the
area. Short range models have been shaky with respect to how well
this activity holds together. Though enough instability should
remain for t'storm activity to hold together for at least a few
hours after sunset before weakening through the overnight hours
heading towards the coasts. For now have kept chance POPs about
north and west of Waycross, with slight chances through about 06Z
approaching the FL/GA border and the coasts.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 417 PM EDT Sun Aug 6 2023

The work week starts with zonal flow aloft and a stacked high
pressure ridge across most of Florida and southeast GA, which is
expected to bump up high temperatures to even warmer than what is
being seen today. Excessive Heat Watches remain in effect for all
of northeast FL Monday and Tuesday, and more southern counties in
southeast GA with counties north and west away from the coasts in
a Heat Advisory for Monday (and will likely be needed Tuesday).
Heat indices of 110-118 will be expected for most areas Monday
and likely Tuesday as well.

With respect to daytime convection, strong heating will certainly
provide enough instability for scattered to possibly numerous
t'storm coverage across the area Monday, especially near colliding
sea and lake breezes and in furthest south counties during the
afternoon and evening. A weak shortwave will also pass just north
of southeast GA counties Monday evening, which could also cause
more enhancement in diurnal convection across interior southeast
GA. It is possible that some of this remnant activity and
possible MCS-like feature could progress southeastward to a
certain extent late Monday Evening, though too early to discuss in
detail.

On Tuesday, another quick moving shortwave will make its way west
to east over the southeast US, and impacting our region between
about 21Z Tuesday and 06Z Wednesday. In addition to a similar sea
breeze setup as Monday mentioned above over northeast FL, this
will cause more numerous convection, mainly north of I-10, during
this period. SPC places almost the same areas Monday and Tuesday
north of I-10 under a "Marginal" Risk for severe weather (1 out of
5) given the more favorable dynamics aloft. Though 500mb temps
around -4.5 to -5.5C should limit any severe threat to very
isolated.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 417 PM EDT Sun Aug 6 2023

The surface ridge will weaken slightly Wednesday and through the
remainder of the work week, which will drop our temperatures by
a few degrees. Even still, generally west to southwest flow will
persist and therefore warm and humid conditions will continue
throughout the week, likely approaching advisory criteria. Mainly
zonal flow aloft will continue through the end of the week, with a
few shortwaves passing mainly north of the CWA and keeping daily
convection more confined to areas influenced by the nearly pinned
sea breeze for Wednesday and Thursday. Another impulse might make
it as far south as southeast GA by Friday, which will be watched
over the coming days for the potential for more enhanced storm
activity.

The polar jet is expected to nudge further northward into next
weekend which should allow the stacked ridge over the Florida
Peninsula to also lift more northward into southeast GA. This
should shift the flow to more onshore by this weekend, with the
sea breeze also making it further inland. Highs still tend
slightly above normal through the weekend at this time with the
stubborn ridge, with heat indices over 105 likely, especially
over northeast FL and the coasts.

&&

.AVIATION...
(18Z TAFS)
Issued at 159 PM EDT Sun Aug 6 2023

Cumulus field has lifted to VFR areawide with a subsident airmass
limiting shower/t'storm development at area terminals so far this
afternoon. An Atlantic sea breeze has pushed inland beyond
KSGJ/KSSI and reach KJAX around 20z before stalling. Overwhelming
subsidence in some slightly drier air should keep this afternoon's
convection isolated in nature, thus have only left vicinity
mentions. A decaying MCS pushing across southeast GA may lead to
late evening (02-04z) convection at KSSI but given the low probs
and little run- to-run consistency among the guidance held off on
adding any PROB30/TEMPO mention. Given the boundary-layer moisture
in place, light fog and scattered low clouds at or above 500 ft
may develop at the inland airfields toward sunrise Monday.

&&

.MARINE...
Issued at 417 PM EDT Sun Aug 6 2023

A ridge of high pressure extends across Florida waters into the
Florida peninsula. This pattern will tend to change very little
through this week, with the ridge shifting slightly northward by
this weekend. Usual daytime thunderstorm activity will be
persistent through most of this week, with occasional strong winds
and rough seas in and nearby thunderstorms.

Rip Currents: Lower end of moderate risk for rip currents will
persist into early this week with the weak sea breeze moving
onshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  96  77  94 /  30  20  20  60
SSI  79  97  81  97 /  20  20  20  40
JAX  77  98  78  98 /  20  30  20  50
SGJ  77  96  78  96 /  20  30  20  30
GNV  76  96  76  96 /  20  40  20  40
OCF  76  94  76  95 /  20  60  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ020-021-023-024-
     030-031-033-035-038-122-124-125-132-133-136>138-140-222-225-
     232-236-237-240-325-340-425.

     Excessive Heat Watch from Monday morning through Monday evening
     for FLZ020-021-023-024-030-031-033-035-038-122-124-125-132-
     133-136>138-140-222-225-232-236-237-240-325-340-425.

     Excessive Heat Watch from Tuesday morning through Tuesday
     evening for FLZ020-021-023-024-030-031-033-035-038-122-124-
     125-132-133-136>138-140-222-225-232-236-237-240-325-340-425.

GA...Heat Advisory until 7 PM EDT this evening for GAZ153-154-162-163-
     165-166-264-350-364.

     Excessive Heat Watch from Monday morning through Monday evening
     for GAZ153-154-162-163-165-166-264-350-364.

     Excessive Heat Watch from Tuesday morning through Tuesday
     evening for GAZ153-154-162-163-165-166-264-350-364.

     Heat Advisory from 10 AM to 8 PM EDT Monday for GAZ132>136-149-
     151-152-250.

AM...None.
&&

In the hours before

Special weather statement, Aug 6, 5:41 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
641 PM EDT Sun Aug 6 2023

FLZ021-062315-
Suwannee FL-
641 PM EDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of west central
Suwannee County through 715 PM EDT...

At 641 PM EDT, Doppler radar was tracking a thunderstorm near
Luraville, or near Mayo, moving east at 15 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Luraville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3015 8310 3009 8310 3009 8311 3011 8312
      3010 8313 3011 8316 3009 8318 3010 8319
      3010 8321 3012 8323 3014 8323 3015 8324
      3017 8323 3018 8325 3020 8325
TIME...MOT...LOC 2241Z 288DEG 11KT 3011 8324

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Aug 6, 5:56 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
656 PM EDT Sun Aug 6 2023

FLZ021-062330-
Suwannee FL-
656 PM EDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of northwestern
Suwannee County through 730 PM EDT...

At 656 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving east at 5 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Suwannee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3035 8321 3035 8319 3038 8319 3038 8317
      3040 8316 3042 8306 3032 8303 3031 8319
      3034 8321
TIME...MOT...LOC 2256Z 250DEG 5KT 3035 8315

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Aug 6, 6:11 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
711 PM EDT Sun Aug 6 2023

GAZ132-133-135-149-070015-
Atkinson GA-Appling GA-Coffee GA-Jeff Davis GA-
711 PM EDT Sun Aug 6 2023

...Strong thunderstorms will impact portions of western Coffee,
northwestern Atkinson, Jeff Davis and northern Appling Counties
through 815 PM EDT...

At 710 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Santa Claus to Abbeville to near
Phillipsburg. Movement was southeast at 25 mph.

HAZARD...Wind gusts around 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baxley, Hazlehurst, Willacoochee, Broxton, Ambrose, Graham, Plant
Hatch, Pridgen, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3189 8211 3186 8212 3183 8208 3168 8281
      3133 8296 3133 8306 3140 8314 3146 8315
      3151 8308 3161 8306 3166 8300 3179 8299
      3178 8287 3192 8268 3193 8259 3196 8256
      3195 8249 3197 8248
TIME...MOT...LOC 2310Z 306DEG 22KT 3214 8230 3199 8331 3139 8353

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Aug 6, 6:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
727 PM EDT Sun Aug 6 2023

GAZ162-163-070015-
Clinch GA-Echols GA-
727 PM EDT Sun Aug 6 2023

...A strong thunderstorm and gusty outflow winds will impact
portions of northwestern Echols and west central Clinch Counties
through 815 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm
and outflow winds near Valdosta, moving east at 25 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Du Pont and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3080 8313 3081 8310 3083 8310 3083 8309
      3085 8309 3085 8301 3086 8301 3087 8297
      3104 8297 3102 8281 3084 8283 3064 8314
TIME...MOT...LOC 2327Z 268DEG 23KT 3086 8319

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY

The radar

The Moody AFB radar (KVAX), 90 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 6, 6:55 PM EST
Where
Coffee County, 0.59 mi E of Pridgen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.700, -82.920

Trees were blown down in Pridgen.

Thunderstorm Wind, Bacon

When
August 6, 7:45 PM EST
Where
Bacon County, 2.73 mi ESE of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.510, -82.430

Severe trees were blown down across Radio Station Road near Mimosa Road. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122525, 1122527.